Alert archive / Wyoming / High Wind Warnings in 2008
High Wind Warning 26, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Dec 31, 2008, 3:18 AM MST for Fremont County, Hot Springs County, Park County, Wyoming. It took effect at Dec 31, 2008, 8:00 AM MST. It was in force for 12 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 31, 2008, 3:18 AM MST (10:18 UTC)
- In effect from
- Dec 31, 2008, 8:00 AM MST
- Expired
- Dec 31, 2008, 8:00 PM MST
- In force
- 12 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Hot Springs County, WY, Park County, WY
The radar
The Riverton/Lander radar (KRIW), 84 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 10.3 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2047 m above ground
- 0-6 km bulk shear
- 95 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 443 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS75 KRIW 311018 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 318 AM MST WED DEC 31 2008 ...VERY STRONG WINDS ARE EXPECTED IN THE ABSAROKA MOUNTAINS TODAY... .VERY STRONG WINDS NEAR MOUNTAIN TOP LEVEL ARE EXPECTED TO LOWER INTO THE FOOTHILLS TODAY RESULTING IN VERY STRONG AND DAMAGING WINDS ALONG THE EAST SLOPE OF THE ABSAROKA MOUNTAINS. WYZ002-311900- /O.UPG.KRIW.HW.A.0018.081231T1500Z-090101T0300Z/ /O.NEW.KRIW.HW.W.0026.081231T1500Z-090101T0300Z/ ABSAROKA MOUNTAINS- 318 AM MST WED DEC 31 2008 ...HIGH WIND WARNING IN EFFECT FROM 8 AM THIS MORNING TO 8 PM MST THIS EVENING... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 8 AM THIS MORNING TO 8 PM MST THIS EVENING. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. WEST WINDS WILL INCREASE RAPIDLY ALONG THE EAST SLOPE OF THE ABSAROKA MOUNTAINS THIS MORNING AND CONTINUE THROUGH EARLY THIS EVENING. WEST WINDS WILL INCREASE TO 45 TO 55 MPH WITH GUSTS OF 80 TO 90 MPH. THE MOST SUSCEPTIBLE AREA FOR THE HIGHEST WINDS WILL BE ALONG THE CHIEF JOSEPH HIGHWAY NORTHWEST OF CODY. PERSONS PLANNING TRAVEL INTO THE ABSAROKA MOUNTAINS TODAY SHOULD CHECK THE LATEST FORECAST AND ROAD CONDITIONS BEFORE VENTURING OUT. REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. $$
1 follow-up statement
000 WWUS75 KRIW 311838 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 1138 AM MST WED DEC 31 2008 ...VERY STRONG WINDS ARE EXPECTED IN THE ABSAROKA MOUNTAINS THIS AFTERNOON... .VERY STRONG WINDS NEAR MOUNTAIN TOP LEVEL ARE LOWERING INTO THE FOOTHILLS...RESULTING IN VERY STRONG AND POTENTIALLY DAMAGING WINDS ALONG THE EAST SLOPE OF THE ABSAROKA MOUNTAINS. WYZ002-010300- /O.CON.KRIW.HW.W.0026.000000T0000Z-090101T0300Z/ ABSAROKA MOUNTAINS- 1138 AM MST WED DEC 31 2008 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING. WEST WINDS HAVE INCREASED RAPIDLY ALONG THE EAST SLOPE OF THE ABSAROKA MOUNTAINS TODAY AND WILL CONTINUE THROUGH EARLY THIS EVENING. WEST WINDS OF 45 TO 55 MPH WITH GUSTS OF 80 TO 90 MPH ARE POSSIBLE. THE MOST LIKELY AREA FOR THE HIGHEST WINDS WILL BE ALONG THE CHIEF JOSEPH HIGHWAY NORTHWEST OF CODY. SUSTAINED WINDS OF 58 MPH WERE REPORTED AT 11 AM AT DEAD INDIAN PASS ON THE CHIEF JOSEPH HIGHWAY. PERSONS PLANNING TRAVEL INTO THE ABSAROKA MOUNTAINS TODAY SHOULD CHECK THE LATEST FORECAST AND ROAD CONDITIONS BEFORE VENTURING OUT. REMEMBER...A HIGH WIND WARNING MEANS HAZARDOUS WEATHER CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Dec 31, 2:57 AM MST, 21 minutes earlier.
Area forecast discussion, Dec 31, 2:57 AM MST, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 257 AM MST WED DEC 31 2008 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT ACTIVE PATTERN SHAPING UP WITH NEXT SYSTEM APPROACHING THE PAC NORTHWEST WITH NOSE OF STRONG JET (150KT+) HEADING INTO THE NORTHERN INTERMOUNTAIN WEST THIS MORNING. FIRST CONCERN WITH THIS WILL BE THE WINDS WHERE THE RFQ OF JET WILL APPROACH TODAY...ESPECIALLY OVER THE ABSAROKAS. NAM AND WRF SHOWING 50-60KT WINDS AT H7 OR MOUNTAIN TOP ALONG THE EAST SLOPES OF THE ABSAROKAS FROM 15Z THROUGH 03Z...AND EVEN LINGERING A BIT PAST. EXPECT TO SEE SUSTAINED WINDS AT SUMMITS AND PASSES OF 50 TO 60 MPH WITH GUST TO 90 MPH. WILL UPGRADE WATCH TO WARNING AT ISSUANCE FROM 8 AM THROUGH 8 PM THIS EVENING. MODEL SOUNDINGS DO SHOW A STABLE LAYER...AN INVERSION...BUT LIES AROUND H75 AND IS BELOW MOUNTAIN TOP...SO DONT EXPECT ANY MOUNTAIN WAVE ACTIVITY ALONG THE CODY FOOTHILLS INCLUDING CLARK. THATS NOT TO SAY THESE LOCATIONS WONT BE WINDY TODAY. MOST OTHER AREAS IN THE WEST AND CENTRAL TO BE QUITE WINDY AS WELL. EVEN EXPECT THE WIND RIVER BASIN AND BIG HORN BASIN TO MIX SOME TODAY. SECOND CONCERN WILL BE THE HEAVY SNOW POTENTIAL FOR THE WEST BEGINNING THIS AFTERNOON IN THE NORTHWEST. ISENTROPIC LIFT INCREASES TODAY...ESPECIALLY IN THE NORTHWEST WITH LIGHT SNOW DEVELOPING. THE SNOW WILL INCREASE IN INTENSITY THIS EVENING AS MOISTURE INCREASES AND CONDENSATION PRESSURE DEFICITS BECOME SATURATED. WILL ALSO HAVE RRQ JET DYNAMICS OVERNIGHT AS THE SHORTWAVE PASSES TO THE NORTH. THE SNOW SPREADS SOUTH INTO THE REMAINING AREA OF THE WEST OVERNIGHT BECOMING WIDESPREAD BY MORNING AS WELL. FIRST SHORTWAVE PASSES TONIGHT...THOUGH THERE WONT BE MUCH...IF ANY BREAK IN THE SNOW...AS ISENTROPIC LIFT RETURNS...STRONGER THAN TONIGHT. THIS CONTINUES THURSDAY AND THURSDAY NIGHT. THEN AS THE TROUGH APPROACHES...THE ISENTROPIC LIFT GIVES WAY TO BAROCLINIC LEAF DYNAMICS. THE TROUGH MOVES THROUGH FRIDAY NIGHT WITH ASSOCIATED COLD FRONT AHEAD OF IT. THE PRECIPITATION WILL RAPIDLY TAPER BEHIND THE TROUGH. WILL LIKELY SEE DECENT SNOWFALL RATES OF 1/2 TO 1 INCH PER HOUR IN THE FAR WEST THROUGH THIS PERIOD...AND POSSIBLY IN THE REMAINDER OF THE WEST. WILL START OFF THE FAR WEST WITH WINTER STORM WATCHES...STARTING THE NORTHWEST...YNP...TETONS AND JACKSON HOLE AT 6 PM THIS EVENING AND THE SALT/WYOMING RANGES...STAR VALLEY AND BONDURANT AT 6 AM THURSDAY. WIND RETURNS DURING THIS PERIOD AS WELL SO COULD BE NEEDING SOME HIGHLIGHTS FOR THE ABSAROKAS AND POSSIBLY DUBOIS...NATRONA AND SOUTHEAST FREMONT COUNTIES. COLD FRONT MOVES THROUGH FRIDAY SPREADING THE SNOW EAST OF THE DIVIDE. NOT LOOKING IMPRESSIVE AT THIS POINT...BUT WILL CONTINUE TO MONITOR THIS. .LONG TERM...SATURDAY THROUGH WEDNESDAY CYCLONIC FLOW ASSOCIATED WITH UPPER LOW TO OUR NORTH WILL PERSIST THROUGH MUCH OF SATURDAY WITH COLDER AIR FILTERING SOUTH THROUGH THE STATE. BEST SNOW CHANCES WILL REMAIN ACROSS THE NORTHERN MOUNTAINS AND WILL DIMINISH FROM WEST TO EAST DURING THE DAY. ENOUGH COLD AIR ASSOCIATED WITH THERMAL TROUGH TO KEEP MOSTLY CLOUDY SKIES ACROSS THE NORTH. IMPROVING CONDITIONS FOR SATURDAY NIGHT AS FLOW TRANSITIONS TO A SPLIT FLOW PATTERN. THIS LEAVES WYOMING BETWEEN SYSTEMS SATURDAY NIGHT AND SUNDAY. SATURDAY NIGHT WILL BE THE COLDEST MORNING OF THE EXTENDED PERIOD WITH CLEARING SKIES ALLOWING FOR BEST RADIATIONAL COOLING. STILL COLD FOR SUNDAY EVEN WITH SUNSHINE MORE PREVALENT...BUT SUNDAY SHOULD BE THE LEAST ACTIVE DAY ACROSS WESTERN AND CENTRAL WYOMING. UPPER LOW TRACKS THROUGH THE SOUTHERN PRAIRIE PROVINCES AND INTO THE GREAT LAKES SUNDAY AS SOUTHWEST LOW IS DRIVEN DEEP INTO THE DESERT SOUTHWEST BY 120KT JET. UPSTREAM KICKER REACHES THE BRITISH COLUMBIA COAST BY 12Z/MONDAY. WARM AIR ADVECTION PRECIPITATION IN ADVANCE OF THIS SYSTEM WILL REACH WESTERN WYOMING MONDAY AFTERNOON AND WITH IT A RETURN OF MOUNTAIN SNOW. WARM AIR ADVECTION WILL HELP TO BOOST TEMPERATURES SIGNIFICANTLY EAST OF THE DIVIDE ON MONDAY AND TUESDAY. OTHER FACTOR AIDING WARMUP WILL BE FORMATION OF LEE TROUGH ACROSS EASTERN WYOMING. THIS WILL BRING THE RETURN OF GUSTY SOUTHWEST WIND IN THE WIND CORRIDOR FROM ROCK SPRINGS TO CASPER...PARTICULARLY ON MONDAY. FLOW VEERS MORE TO THE NORTHWEST ON TUESDAY IN RESPONSE TO BUILDING RIDGE OFF THE WESTERN U.S. COAST. SHOULD STILL BE ENOUGH MOISTURE IN THIS FLOW TO GENERATE SNOW IN THE WEST. HOWEVER...RIDGE AXIS MOVES FAR ENOUGH INLAND TO PROVIDE MORE INFLUENCE FROM ANTICYCLONIC FLOW AND HAVE DECREASED SNOW CHANCES FROM MONDAY TO TUESDAY. FLOW TRANSITIONS BACK TO A MORE WESTERLY FLOW ON WEDNESDAY AS RIDGE FOLDS. HAVE ADDED CLIMATOLOGICAL CHANCE OF PRECIPITATION TO WEDNESDAY ACCORDINGLY. && .AVIATION... MOISTURE WILL CONTINUE TO INCREASE IN ZONAL WESTERLY FLOW PRODUCING INCREASED SNOWFALL IN THE WESTERN MOUNTAINS WITH SPREADING MVFR AND IFR CEILINGS AND VISIBILITIES PRODUCING MOUNTAIN OBSCURATIONS. CONDITIONS OVER THE MAJOR WESTERN VALLEYS ARE EXPECTED TO REMAIN VFR TO MVFR THROUGH THE AFTERNOON THEN DETERIORATE THROUGH THE NIGHT. EAST OF THE CONTINENTAL DIVIDE MID AND HIGH CLOUDS WILL INCREASE WITH STRONG WINDS DEVELOPING IN AN NEAR THE MOUNTAINS AND THROUGH THE WIND CORRIDOR FROM KRKS THROUGH KCPR. STRONG WIND GRADIENTS WILL PRODUCE AREAS OF LOW LEVEL WIND SHEAR. && .FIRE WEATHER... ZONAL FLOW ALOFT WILL BRING STRONG WINDS TO MANY LOCATIONS ACROSS THE AREA THROUGH THE END OF THE WEEK. WINDS TODAY IN THE ABSAROKAS COULD GUST AS HIGH AS 90 MPH. LIGHT SNOW WILL DEVELOP IN THE WEST TODAY AND CONTINUE HEAVY AT TIMES THROUGH FRIDAY EVENING. THE SNOW WILL SHIFT EAST OF THE DIVIDE TONIGHT AND ESPECIALLY FRIDAY. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING FROM 8 AM THIS MORNING TO 8 PM MST THIS EVENING FOR WYZ002. WINTER STORM WATCH FROM THURSDAY MORNING THROUGH FRIDAY AFTERNOON FOR WYZ023>025. WINTER STORM WATCH FROM THIS EVENING THROUGH FRIDAY AFTERNOON FOR WYZ001-012-013. && SHORT TERM...TWB LONG TERM...CNJ AVIATION...C.BAKER FIRE WEATHER...TWB
Hazardous weather outlook, Dec 30, 3:25 PM MST, 11 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 325 PM MST TUE DEC 30 2008 WYZ001>020-022>030-311200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 325 PM MST TUE DEC 30 2008 ...HIGH WIND WATCH FOR THE ABSAROKA MOUNTAINS WEDNESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG AND POTENTIALLY DAMAGING WEST WINDS ARE POSSIBLE IN THE ABSAROKA MOUNTAINS ON WEDNESDAY. WEST WINDS ARE EXPECTED TO INCREASE RAPIDLY WEDNESDAY MORNING AND MAY REACH SPEEDS OF 45 TO 55 MPH WITH GUSTS AS HIGH AS 80 TO 90 MPH. THESE WINDS WILL IMPACT TRAVEL ALONG THE CHIEF JOSEPH HIGHWAY NORTHWEST OF CODY. CONSIDERABLE BLOWING AND DRIFTING SNOW MAY ALSO DEVELOP ALONG HIGHWAY 296...THE CHIEF JOSEPH SCENIC HIGHWAY. THE NEXT PACIFIC STORM SYSTEM WILL BRING THE POTENTIAL FOR SIGNIFICANT SNOWFALL TO THE WESTERN MOUNTAINS AND FAR WEST VALLEYS WEDNESDAY NIGHT AND THURSDAY. SNOWFALL AMOUNTS OF 5 TO 10 INCHES ARE POSSIBLE IN THE WESTERN MOUNTAINS WITH 3 TO 5 INCHES ACROSS THE WESTERN VALLEYS. THIS NEXT SYSTEM ALSO MAY BRING STRONG ACROSS THE WIND CORRIDOR BETWEEN ROCK SPRINGS AND CASPER BY WEDNESDAY AFTERNOON. YET ANOTHER STORM SYSTEM WILL IMPACT THE WEST FRIDAY WITH ANOTHER ROUND OF MODERATE TO POTENTIALLY HEAVY SNOW. THIS SYSTEM HAS THE POTENTIAL TO BE EVEN STRONGER THAN THE MIDWEEK SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. TEAM RIVERTON
Nearby
High Wind Warnings in Wyoming, 2008Every high wind warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.